Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 111, NWS Memphis, TN

June 13, 2008Henry County, Obion County, Weakley County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 13, 2008, 8:19 PM CDT for Henry County, Obion County, Weakley County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2008, 8:19 PM CDT (01:19 UTC)
Expired
Jun 13, 2008, 11:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Henry County, TN, Obion County, TN, Weakley County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 140119
FFWMEG
TNC079-131-183-140415-
/O.NEW.KMEG.FF.W.0111.080614T0119Z-080614T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
819 PM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  EASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 1115 PM CDT

* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS 2 TO   
  4 INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA...WITH      
  LOCALLY HIGHER AMOUNTS OVER NORTHEAST WEAKLEY COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
  FULTON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3636 8800 3636 8808 3631 8809 3623 8903
      3650 8899 3650 8804 3643 8804 3637 8799
TIME...MOT...LOC 0119Z 180DEG 0KT 3646 8855

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 7:45 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 13, 7:45 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT FRI JUN 13 2008

.UPDATE...
LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE ACROSS
NORTHERN SECTIONS OF THE FORECAST AREA THIS EVENING. AS A
RESULT...HAVE UPDATED THE FORECAST TO INCREASE POPS TO CATEGORICAL
ACROSS AREAS NORTH OF INTERSTATE 40 THIS EVENING. MAIN HAZARDS
WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL AS WELL AS SOME
SMALL HAIL.  THE SOUTHERN END OF THIS LINE OF STORMS ACROSS NORTH
CENTRAL ARKANSAS SEEMS TO BE TAKING MORE OF A SOUTHEASTWARD DIVE.
IF THIS TREND CONTINUES...WE MAY NEED TO EXTEND THE CURRENT SEVERE
THUNDERSTORM WATCH SOUTHWARD TO INCLUDE THE ADDITIONAL COUNTIES.
OTHERWISE...THE CURRENT FORECAST IS IN GOOD SHAPE AND NO OTHER
CHANGES WERE MADE AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT FRI JUN 13 2008/

DISCUSSION...

WARM AND HUMID AIRMASS REMAINS OVER THE MIDSOUTH THIS
AFTERNOON...WITH TEMPERATURES IN THE UPPER 80S/LOWER 90S WHERE IT
HASNT RAINED YET AND DEWPOINTS IN THE LOWER 70S. AS A
RESULT...AIRMASS HAS BECOME VERY UNSTABLE WITH SBCAPES BETWEEN
2500-3000 AND LI/S BETWEEN -4 AND -6. NUMEROUS PULSE
TYPE/DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
PARTS OF NORTH MISSISSIPPI AND WEST TENNESSEE THROUGH THE EARLY
EVENING HOURS.

UPPER LEVEL RIDGE WHICH HAS BEEN IN CONTROL OF THE MIDSOUTH WEATHER
WILL BEGIN TO WEAKEN SOME AS UPPER LEVEL SYSTEM CONTINUES TO MOVE
ACROSS THE NORTHERN PLAINS. THIS WILL ALLOW A WEAK FRONTAL BOUNDARY
TO APPROACH THE MIDSOUTH FROM THE NORTHWEST. ABUNDANT INSTABILITY
AND STRONGER WINDS ALOFT WILL BE PRESENT AS THE BOUNDARY ENTERS THE
NORTHERN AREAS OF THE MIDSOUTH...SO A FEW STRONG TO SEVERE STORMS
CANNOT BE RULED OUT. HOWEVER...WOULDNT BE SURPRISED TO SEE
ADDITIONAL DEVELOPMENT SOUTH OF THIS AREA AS NUMEROUS OUTFLOW
BOUNDARIES FROM DIURNAL CONVECTION MAY SERVE AS A RENEWED FOCUS FOR
THUNDERSTORM DEVELOPMENT AS BOUNDARY SAGS TO THE SOUTH. RETAINED THE
LIKELY POPS ACROSS THE NORTH/NORTHWEST AND TAPERED OFF TO SLIGHT
CHANCES OVER FAR SOUTHEAST AREAS.

THE FRONT WILL CONTINUE TO WEAKEN AS IT CONTINUES TO DRIFT SOUTH
ACROSS THE REGION ON SATURDAY. SHOWER AND THUNDERSTORM ACTIVITY
WILL SHIFT TO NORTH MISSISSIPPI SATURDAY AS AIRMASS WILL REMAIN
UNSTABLE.  SOMEWHAT DRIER AIR WILL MOVE INTO NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL... AND PARTS OF WEST
TENNESSEE...WHICH WILL END SHOWER AND THUNDERSTORM ACTIVITY OVER
THESE PARTS.

THE ENTIRE FORECAST AREA WILL BE RAIN-FREE ON SUNDAY AS HIGH
PRESSURE AND WEAK RIDGING SETTLES BACK ACROSS THE REGION.
TEMPERATURES WILL CLIMB INTO THE LOWER 90S UNDER MOSTLY SUNNY
SKIES.

HEADING INTO THE NEXT WEEK...NORTHWEST FLOW WILL DEVELOP ACROSS THE
MIDSOUTH AS SOUTHWEST RIDGE AND EASTERN CONUS TROUGH BECOMES
ESTABLISHED. THIS WILL ALLOW FOR FAST MOVING DISTURBANCES TO QUICKLY
DIVE SOUTHEAST ACROSS THE FORECAST AREA. INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE THROUGHOUT THE COURSE OF
NEXT WEEK...BUT TIMING EACH INDIVIDUAL QUICK MOVING IMPULSE WILL BE
DIFFICULT TO RESOLVE THIS FAR OUT. FIRST DISTURBANCE APPEARS TO DROP
DOWN ON MONDAY MORNING WITH ANOTHER IMPULSE ON TUESDAY. NOT TOO
CONFIDENT AT THIS TIME AS THERE EXISTS SOME TIMING AND STRENGTH
ISSUES BETWEEN THE GFS AND EURO. POPS IN THE EXTENDED WILL MOST
LIKELY HAVE TO BE REFINED IN SUBSEQUENT FORECASTS AS MODEL
DISCREPANCIES WILL HOPEFULLY BE RESOLVED. THEREFORE...ONLY SLIGHT
END POPS WERE MAINTAINED THROUGHOUT THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  89  70  94 /  70  30  10  10
MKL  70  88  63  91 /  90  30  10  10
JBR  70  89  65  93 / 100  20  10  10
TUP  71  88  67  92 /  40  50  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS/TAB

In the hours before

Special weather statement, Jun 13, 6:31 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT FRI JUN 13 2008

ARZ009-MOZ113-140015-
CLAY AR-DUNKLIN MO-
631 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM MALDEN TO 4 MILES WEST OF GREENWAY
AT 631 PM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL...MALDEN AND PIGGOTT...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 13, 6:54 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
654 PM CDT FRI JUN 13 2008

TNZ003-140015-
WEAKLEY TN-
654 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTHWEST OF CRONANVILLE AT 654 PM
CDT...MOVING EAST AT 21 MPH.

PEOPLE IN WEAKLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 13, 7:31 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
731 PM CDT FRI JUN 13 2008

TNZ002-003-140100-
WEAKLEY TN-OBION TN-
731 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF MARTIN AT 731 PM CDT...
MOVING EAST AT 16 MPH.

PEOPLE IN OBION AND WEAKLEY COUNTIES...INCLUDING THE CITIES OF MARTIN
AND UNION CITY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 800 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 13, 7:39 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
739 PM CDT FRI JUN 13 2008

TNZ001-002-019-140100-
LAKE TN-OBION TN-DYER TN-
739 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN OBION COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 5
MILES NORTHWEST OF RIDGELY AT 739 PM CDT...MOVING EAST AT 16 MPH.

PEOPLE IN DYER...LAKE AND OBION COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 800 PM
CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 13, 7:45 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT FRI JUN 13 2008

TNZ003-004-140130-
HENRY TN-WEAKLEY TN-
745 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF PALMERSVILLE AT 745 PM
CDT...MOVING EAST AT 15 MPH.

PEOPLE IN HENRY AND WEAKLEY COUNTIES...INCLUDING THE CITY OF
MARTIN...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 830 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 13, 8:07 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CDT FRI JUN 13 2008

TNZ019-140130-
DYER TN-
807 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN DYER COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER
HELOISE AT 807 PM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DYER COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 830 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:04 PM CDTSevere Thunderstorm WarningMEGHenry, Weakley41 min
Jun 13, 7:47 PM CDTAreal Flood AdvisoryMEGHenry, Weakley118 min
Jun 13, 7:52 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley38 min
Jun 13, 8:01 PM CDTSevere Thunderstorm WarningMEGHenry59 min
Jun 13, 8:28 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henry, Weakley47 min
Jun 13, 8:54 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Decatur, Gibson, Haywood, Henderson and 1 more51 min
Jun 13, 8:58 PM CDTSevere Thunderstorm WarningMEGHenry29 min
Jun 13, 9:20 PM CDTAreal Flood AdvisoryMEGCrockett, Dyer, Gibson, Lauderdale, Obion3 hr
Jun 13, 10:14 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Lauderdale, Tipton3 hr
Jun 13, 10:19 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton56 min
Jun 13, 10:20 PM CDTAreal Flood AdvisoryMEGCrockett, Haywood, Lauderdale115 min
Jun 13, 10:50 PM CDTAreal Flood AdvisoryMEGShelby115 min
Jun 13, 11:01 PM CDTAreal Flood AdvisoryMEGChester, Decatur, Haywood, Henderson, Madison119 min
Jun 13, 11:22 PM CDTAreal Flood AdvisoryMEGFayette, Hardeman, Haywood, Madison, Tipton113 min
Jun 13, 11:47 PM CDTFlash Flood WarningMEGShelby80 min
Jun 14, 12:04 AM CDTAreal Flood AdvisoryMEGChester, Decatur, Hardeman, Hardin, Henderson, McNairy and 1 more116 min
Jun 14, 12:21 AM CDTFlash Flood WarningMEGChester, Hardeman, Hardin, McNairy, Madison3 hr
Jun 14, 3:17 AM CDTAreal Flood AdvisoryMEGHaywood, Lauderdale, Tipton118 min

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.